Anesthesia: Essays and Researches  Login  | Users Online: 670 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size
Home | About us | Editorial board | Ahead of print | Search | Current Issue | Archives | Submit article | Instructions | Copyright form | Subscribe | Advertise | Contacts


 
Table of Contents  
LETTER TO EDITOR
Year : 2018  |  Volume : 12  |  Issue : 2  |  Page : 605-606  

Incident reporting of adverse drug reaction to intravenous ranitidine in an emergency department


Department of Anaesthesia and Critical Care, Command Hospital, Armed Forces Medical College, Pune, Maharashtra, India

Date of Web Publication14-Jun-2018

Correspondence Address:
Dr. Saurabh Sud
Department of Anaesthesia and Critical Care, Command Hospital, Armed Forces Medical College, Pune - 411 040, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/aer.AER_40_18

Rights and Permissions

How to cite this article:
Sud S, Dwivedi D, Paul M, Singh SU. Incident reporting of adverse drug reaction to intravenous ranitidine in an emergency department. Anesth Essays Res 2018;12:605-6

How to cite this URL:
Sud S, Dwivedi D, Paul M, Singh SU. Incident reporting of adverse drug reaction to intravenous ranitidine in an emergency department. Anesth Essays Res [serial online] 2018 [cited 2020 Apr 5];12:605-6. Available from: http://www.aeronline.org/text.asp?2018/12/2/605/230457

Sir,

Anaphylaxis is a medical emergency with the incidence between 1.6% and 5.1%.[1] A wide array of drugs are implicated to cause anaphylaxis, but commonly implicated drugs include antimicrobials (β-lactams), nonsteroidal anti-inflammatory drugs (diclofenac sodium, ibuprofen, and aspirin), neuromuscular blockers (atracurium), and radiocontrast agents. Anaphylaxis with ranitidine is rarely seen with an incidence of 0.2%–0.7%.[2]

We report a case of a 70-year-old female patient who was brought to the emergency department in a fully conscious state with a history of severe epigastric discomfort and two episodes of vomiting. She had no known comorbidities with a negative history of drug intake and allergy to any drugs. She was given injection intravenous (i.v.) Immediately, after the injection, the patient developed itching all over the body and complained of difficulty in breathing. Pulse rate increased from 76 beats/min (b.p. m) to 120 b.p.m. and blood pressure dropped from 130/80 to 60/30 mm Hg with an increase in respiratory rate from 15 to 40/min and pulse oximetry revealed oxygen desaturation from 96% on room air to 82% with 5 l of oxygen. Wheals appeared all over the chest and abdomen suggestive of urticaria. The patient developed bronchospasm, bradycardia, and asystole. Cardiopulmonary resuscitation (CPR) commenced without delay as per the American Heart Association guidelines for advanced cardiac life support (2015). Management of anaphylaxis followed as per guidelines laid down by the Australasian society of clinical immunology and allergy (2017).[3] i.v. bolus of 20 mL/kg of the normal saline and intramuscular injection of adrenaline 0.5 ml of (1:1000) was administered on the outer aspect of the right thigh followed by i.v. hydrocortisone 100 mg and i.v. diphenhydramine 25 mg. There was the return of spontaneous circulation within 5 min of high-quality CPR and the i.v. infusion of adrenaline started at the rate of 0.1 μg/kg/min. The patient was shifted to the Intensive Care Unit where she was treated with ventilatory support. Adrenaline infusion was gradually tapered over next 4 h. Once her vitals improved overnight, she was extubated the next day. Her routine investigations were within normal limits. A blood sample taken at the time of adverse drug reaction revealed a raised immunoglobulin E levels (1658 IU/mL) (normal level 100–300 IU/mL).

Anaphylaxis is an unanticipated, unpredictable, severe, immediate type of allergic reaction. It is meditated by the mast and basophil cells which release large amount of mediators of inflammation and is associated with severe cardiorespiratory compromise. About 1% of total hospitalized and 0.1% of emergency department patients who had anaphylaxis had a fatal outcome.[4] Anaphylaxis is uncommon in clinical practice. Therefore, there are always gaps in the knowledge about the treatment guidelines.[5] A study by Kmietowicz found that only 33% of 1st year residents knew the right dose and route of adrenaline in anaphylaxis and the 2nd year residents who had completed the advanced cardiac life support were only marginally better than the 1st year residents. Antonicelli et al.[6] and Aljubran [7] had reported anaphylaxis to the first dose of ranitidine in an adult and 2-month-old child. History for previous exposure of ranitidine, in this case, could not be elicited as the patient was illiterate and belonged to a rural background. In our case, the outcome was positive as the team head in the emergency department of our tertiary care center was an anesthesiologist being aware of the treatment protocols.

In our clinical practice, one should be vigilant enough to assess the sign and symptoms of the anaphylaxis as such incidents can occur even with the most commonly prescribed drugs and with no previous exposure to the implicated drug. Reinforcement of management protocols, simulation of drills and constantly updating the knowledge will help in limiting the morbidity and mortality and improving the outcome.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Wood RA, Camargo CA Jr., Lieberman P, Sampson HA, Schwartz LB, Zitt M, et al. Anaphylaxis in America: The prevalence and characteristics of anaphylaxis in the United States. J Allergy Clin Immunol 2014;133:461-7.  Back to cited text no. 1
    
2.
Demirkan K, Bozkurt B, Karakaya G, Kalyoncu AF. Anaphylactic reaction to drugs commonly used for gastrointestinal system diseases: 3 case reports and review of the literature. J Investig Allergol Clin Immunol 2006;16:203-9.  Back to cited text no. 2
[PUBMED]    
3.
Anaphylaxis-Australasian Society of Clinical Immunology and Allergy; Acute management of anaphylaxis 2017. Available from: https://www. allergy.org.au/patients/aboutallergy/ anaphylaxis. [Last accessed on 2018 Mar 05; Last updated on 2017 Nov 30].  Back to cited text no. 3
    
4.
Ma L, Danoff TM, Borish L. Case fatality and population mortality associated with anaphylaxis in the United States. J Allergy Clin Immunol 2014;133:1075-83.  Back to cited text no. 4
[PUBMED]    
5.
Kmietowicz Z. UK trainee doctors are still unsure about how to treat anaphylaxis. BMJ 2015;350:h171.  Back to cited text no. 5
[PUBMED]    
6.
Antonicelli L, Stagnozzi G, Massaccesi C, Manfredi M, Valentini M, Campi P, et al. Intraoperative anaphylaxis: A case report of allergy to ranitidine. Eur Ann Allergy Clin Immunol 2012;44:253-5.  Back to cited text no. 6
    
7.
Aljubran S. Abstracts: Poster sessions. Ann Allergy Asthma Immunol 2017;115:S22.  Back to cited text no. 7
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed912    
    Printed12    
    Emailed0    
    PDF Downloaded60    
    Comments [Add]    

Recommend this journal